zbMATH — the first resource for mathematics

On the structure of quasiconvex hulls. (English) Zbl 0917.49014
It is well known that for a compact convex subset \(K\) of \(\mathbb{R}^n\) the set \(K_e\) of all its extreme points is the smallest generator of \(K\) in the sense that the convex hull \(C(K_e)\) coincides with \(K\) and for every compact set \(W\subset K\) such that \(C(W)= K\) it is \(K_e\subset W\).
For a compact subset \(K\) of \(\mathbb{R}^{N\times n}\), the author defines the quasiconvex extreme points as the points \(P\in K\) such that all gradient homogeneous Young measures with support in \(K\) and barycenter in \(P\) coincide with the Dirac maps \(\delta_P\). The set of all quasiconvex extreme points of \(K\) is denoted by \(K_{q,e}\).
In the paper under review several properties of the set \(K_{q,e}\) are investigated. In particular, it is proved that if \(K\) is compact and quasiconvex, and if \(Q(E)\) denotes the quasiconvex hull of a set \(E\), then \(K_{q,e}\) is the smallest generator of \(K\) in the sense that \(Q(K_{q,e})= K\) and \(K_{q,e}\subset W\) for every \(W\subset K\) such that \(Q(W)= K\).
Reviewer: G.Buttazzo (Pisa)

49J45 Methods involving semicontinuity and convergence; relaxation
Full Text: DOI Numdam EuDML
[1] Alfsen, E.M., Compact convex sets and boundary integrals, (1971), Springer-Verlag · Zbl 0209.42601
[2] Acerbi, E.; Fusco, N., Semicontinuity problems in the calculus of variations, Arch. rational mech. anal., Vol. 86, 125-145, (1984) · Zbl 0565.49010
[3] Berliocchi, H.; Lasry, J.M., Intégrandes normales et mesures paramétrées en calcul des variations, Bull. soc. math. France, Vol. 101, 129-184, (1973) · Zbl 0282.49041
[4] Ball, J.M., Convexity conditions and existence theorems in nonlinear elasticity, Arch. rational mech. anal., Vol. 63, 337-403, (1977) · Zbl 0368.73040
[5] Ball, J.M., A version of the fundamental theorem of Young measures, (), 207-215 · Zbl 0991.49500
[6] Ball, J.M., Sets of gradients with no rank-one connections, J. math. pures et appl., Vol. 69, 241-259, (1990) · Zbl 0644.49011
[7] Bhattacharya, K.; Firoozye, N.B.; James, R.D.; Kohn, R.V., Restrictions on microstructures, (), 843-878, A · Zbl 0808.73063
[8] Ball, J.M.; James, R.D., Fine phase mixtures as minimizers of energy, Arch. rational mech. anal., Vol. 100, 13-52, (1987) · Zbl 0629.49020
[9] Ball, J.M.; James, R.D., Proposed experimental tests of a theory of fine microstructures and the two-well problem, Phil. royal soc. lon., Vol. 338A, 389-450, (1992) · Zbl 0758.73009
[10] Ball, J.M.; Zhang, K.-W., Lower semicontinuity and multiple integrals and the biting lemma, (), 367-379 · Zbl 0716.49011
[11] Chipot, M.; Kinderlehrer, D., Equilibrium configurations of crystals, Arch. rational mech. anal., Vol. 103, 237-277, (1988) · Zbl 0673.73012
[12] Dacorogna, B., Direct methods in the calculus of variations, (1989), Springer-Verlag · Zbl 0703.49001
[13] Ekeland, I.; Temam, R., Convex analysis and variational problems, (1976), North-Holland
[14] Kinderlehrer, D., Remarks about equilibrium configurations of crystals, (), 977-983
[15] Kinderlehrer, D.; Pedregal, P., Characterizations of Young measures generated by gradients, Arch. rational mech. anal, Vol. 115, 329-365, (1991) · Zbl 0754.49020
[16] Matos, J.P., Young measures and the absence of fine microstructures in a class of phase transitions, European J. appl. math, Vol. 3, 31-54, (1992) · Zbl 0751.73003
[17] Morrey, C.B., Multiple integrals in the calculus of variations, (1966), Springer · Zbl 0142.38701
[18] Müller, S.; šverák, V., Attainment results for the two-well problem by convex integration, (), preprint · Zbl 0930.35038
[19] Reshetnak, Yu.G., Liouville’s theorem on conformal mappings under minimal regularity assumptions, Siberian math. J., Vol. 8, 631-653, (1967)
[20] Rockafellar, R.T., Convex analysis, (1970), Princeton University Press · Zbl 0229.90020
[21] Rudin, W., Functional analysis, (1973), McGraw-Hill · Zbl 0253.46001
[22] V. Šverák, On the problem of two wells, preprint.
[23] šverák, V., On Tartar’s conjecture, Ann. inst. H. Poincaré, Vol. 10, 405-412, (1993) · Zbl 0820.35022
[24] šverák, V., Rank one convexity does not imply quasiconvexity, (), 185-189 · Zbl 0777.49015
[25] Tartar, L, Compensated compactness and applications to partial differential equations, () · Zbl 0437.35004
[26] Yan, B.-S., Remarks on the set of quasi-conformal matrices in higher dimensions, (), Preprint
[27] Zhang, K.-W., A construction of quasiconvex functions with linear growth at infinity, Ann. sc. norm. sup. Pisa serie IV, Vol. XIX, 313-326, (1992) · Zbl 0778.49015
[28] Zhang, K.-W., On non-negative quasiconvex functions with unbounded zero sets, (), 411-422 · Zbl 0883.49013
[29] K.-W. Zhang, On some quasiconvex functions with linear growth, to appear in J. Convex Anal.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.